Menz Magazine

Australian eczema-sufferer left with ‘lizard skin’ after the body becomes ‘addicted’ to treatment

Credit: Jordan Hendey/Supplied

A young man who used steroid creams to treat his eczema for more than 20 years has been left with excruciating, flaky skin after he stopped using it.

Jordan Hendey, from NSW, was prescribed topical steroid creams to treat his childhood eczema – and as his skin condition worsened as he got older, his medication got stronger.

But after years of using the treatment, he noticed his skin condition was getting worse than his eczema after he developed a resistance to the topical steroids.

And so this prompted the 26-year-old to cut out all steroids in the hope his skin would heal on its own without moisture – but his decision came at an extremely painful cost.

Jordan now suffers from topical steroid withdrawal (TSW) – a rare crippling skin condition triggered after he stopped using the treatment altogether.

Credit: Jordan Hendey/Supplied

According to Healthline, TSW isn’t well understood and researchers don’t know what percentage of people develop it or why some react in this way.

But for Jordan, it has been unbearable.

‘Imagine having a million paper cuts all over your body – that’s how it feels for me’ – Jordan Hendey

“It’s extremely uncomfortable. It feels like I have ants crawling all over my skin. I constantly want to scratch because it’s itchy,” Jordan tells 7Life.

“It hurts to move my neck, and my lips and face are cracked. Imagine having a million paper cuts all over your body – that’s how it feels for me. Every time I move, my skin reopens, it cracks and it stings quite a lot.

“The easiest way to describe it… it’s like having lizard skin – similar texture. I’m constantly flaking and cracking. I vacuum five times a day because there are flakes everywhere I go. When I take my shirt off, it’s literally snowing.”

Childhood eczema

Jordan says he suffered from eczema since the day he was born.

“I had little patches on my face and little areas around my body,” he says.

Growing up, he was dressed in long knits and mitts to prevent himself from scratching.

Credit: Jordan Hendey/Supplied

“As time went on, I got it in usual spots like behind my knees, in the creases of my elbow and under my arm – they were all common areas for eczema sufferers,” he says.

From the age of four, Jordan was prescribed steroid cream to treat his skin condition for the first time.

Throughout his childhood, Jordan relied on the cream to relieve the itch.

“It started out as a small problem, we thought the steroids would help… It never crossed my mind that it could potentially make my skin worse,” he admits.

At age 12 he noticed his eczema started spreading to other areas of his body and face.

“The doctor said to use the cream until eczema went away, then continue to use for another 14 days after to push the inflammation deeper into the skin. In hindsight, it was terrible advice,” he says.

“Over the next five years, I noticed it was appearing in more places and in random spots like in front of my legs, knees, torso, and arms. It started to become more generalized.”

Credit: Jordan Hendey/Supplied

Going cold turkey

In 2016, the then-20-year-old ceased use of the treatment.

“I decided I’d had enough with using the cream so I went cold turkey,” he says.

However, after he stopped using the cream altogether, Jordan noticed the dryness spread, leaving his skin bright red, ‘oozing’, ‘cracking’ and ‘swelling’ out of control.

He knew his skin was likely to get worse before it could get better, but nothing could have prepared him for the months of agony that lay ahead.

“I used to walk up to the mirror and feel sad. It was very depressing. It was a shock,” he says.

During his online research, he realized he suffered from topical steroid withdrawal after learning his skin was ‘addicted’ to the steroids.

‘I used to walk up to the mirror and feel sad. It was very depressing. It was a shock’ – Jordan Hendey

“I found people who were just like me, I was going through what they were going through,” Jordan says with relief.

After meeting with a naturopath, he was asked to get a blood test to check if there were any parasites in his body.

But six hours later, Jordan received an urgent phone call “out of the blue” at 1 am on a Saturday from the doctor telling him to go to the hospital immediately.

Credit: Jordan Hendey/Supplied

“I asked why and whether I could wait until morning to go, I didn’t understand the seriousness of it. But they said ‘no, it’s an emergency,” he recalls.

And so he was rushed to hospital where he was told his test detected two blood infections.

“I could have died,” Jordan says.

As he remained in hospital, Jordan says he told the doctors about his withdrawal – but they didn’t believe him.

“They said it’s just a bad flare-up, they didn’t think topical steroid withdrawal was a thing. It was really frustrating, I was quite disappointed. They just didn’t want to acknowledge what I’d found,” he says.

“The doctors convinced my dad I had to go back on the steroid creams but I didn’t want to. My dad was worried I was going to die, he was freaking out so, of course, he listened to the doctors.”

Essentially my body was going through topical steroid withdrawal instead of treating eczema

And so Jordan was back on the steroids cream.

“They loaded me up with moisturizer and my skin got back to normal pretty quickly,” he says.

“I was on antibiotics and strong steroids for a month. The skin was a lot better.”

But over time, the steroids he was using were working “less and less” – and eventually, the cream no longer worked on his skin.

“It’s not good for your body long term. In the end, nothing was really working for me, essentially my body was going through topical steroid withdrawal instead of treating eczema,” he explains.

Credit: Jordan Hendey/Supplied

“I ended up with eczema all over my entire body. I had to find other ways to get off the steroids.”

No moisture treatment

Two years ago, Jordan decided to wean off steroids by slowly working his way down from the highest strength of steroids to the weakest strength.

“Once I worked my way down, my skin wasn’t holding up well,” he says.

Just days before Christmas in 2021, Jordan ditched the steroid cream completely.

In his desperate search, he found the No Moisture Treatment, developed by a Japanese dermatologist. The treatment removes all steroids, moisturizers and restricts water intake to 1-1.5 liters a day.

‘I’m going to see improvements but it’s going to take time’ – Jordan Hendey

The treatment works by drying out the skin and encouraging it to create its own moisture again.

“The theory is that having no moisture in your body is a way to speed up the withdrawal process. It’s fast-tracking and retraining the body rather than letting the body work out itself,” he says.

“Once I found the treatment, I was a whole lot more positive. It was like finding a light at the end of the tunnel. People who do the process take three months to heal. But for me, I’m expecting six months or longer.”

Road to recovery

Since cutting out moisture, Jordan says he noticed his skin isn’t “oozing” or swelling as much as the first time he stopped using the prescribed medication.

“It’s flaking a lot less and I’m not as red – but it’s still extremely uncomfortable,” he says.

“I wear long sleeves all day, every day regardless of heat, even to bed – it helps me not scratch in my sleep and it’s more comfortable. I got used to summering over time.”

As he struggles with withdrawal, Jordan is now covered in dry, flaky, cracked skin.

‘My whole life has turned upside down, it’s a hard battle to go through’ – Jordan Hendey

“My daily life has completely disappeared, I struggle to do day-to-day things. My fiancée Karys does everything now. If I do things with my hands, it gets itchy and painful.

“I can’t remember the last time I cooked. I can’t bathe myself either so my partner has to do that for me. I’ve lost all sense of independence – I feel like I’m a one-year-old.

“My whole life has turned upside down, it’s a hard battle to go through. It’s just a tough mental game.”

Jordan is a co-founder of a digital marketing agency so he’s been working from home for the past two years.

“Because of what I’ve been going through, I haven’t been in the office. It’s a lot harder to run from home. I can’t concentrate for 10 minutes without things becoming frustrating,” he says.

However, Jordan says he remains hopeful.

“I’m going to see improvements and I’m hoping to come out the other side a lot healthier – but it’s going to take time,” he says.

By sharing his story, Jordan says he hopes to raise awareness about the little-known topical steroid withdrawal.

“I want people to know how dangerous topical steroids can be if they are abused,” he adds.

Related posts

Iwc Schaffhausen and Hot Wheels send impulses to competing collectors with a limited “Racing Works” set

Alexis N. Crockett

Honda City

Alexis N. Crockett

Mercedes-Benz USA Appoints Senol Bayrak Vice President, Sales & Product Management

Alexis N. Crockett